Thank you for your query at DoctorSpring.com.
I do understand that what you are going through is quite frustrating but please do not worry as all of this can be taken care of.
When your cardiologist said that your palpitations are normal beats, it means that they are not due to any problem in the heart which is good news. So, they do seem to be anxiety induced, along with your other symptoms.
Aspirin, in the prevention of recurrence of stroke can be used in the dose of 75-325 mg, once daily. Lower dose may be sufficient for some but not for everyone. Higher doses can be as effective as lower ones or more effective, never less. The exact risk of bleeding cannot be specified but the risk increases with increasing dosage. At the same time 325 mg is not too high and your neurologist would have taken all risks into consideration while advising it. So please do not worry about any bleeding and continue with his advice.
If your BP while lying down and at rest was 95/70 mmHg, it is still okay. However, if it was taken on standing from lying down, accompanied by dizziness, it could indicate postural hypotension. The most common cause of this low blood volume due to inadequate fluid intake. You need to drink plenty of water everyday. If you continue to have dizziness, you need to take a BP reading while you are fully relaxed and lying down. This should be followed by a BP recording immediately on standing. If there is a fall of more than 20 mmHg, it would confirm postural hypotension and needs further evaluation. If not, the dizziness could be anxiety induced too.
I would suggest that you continue seeing the psychologist and undergo therapy. If symptoms still persist, you may need medications as well. In this case, it would be best to see a psychiatrist. When this treatment is adequate, you will definitely find relief from all your symptoms and a definite improvement in your quality of life.
I hope this was helpful. Feel free to ask queries.
Patient replied :
Hello, well I have been wearing an event monitor for awhile. And my cardiologist found that I have signs of AFIB. One day my beat was all over the place and went to 150 beats per minute. It didn't last very long. I tend to have short episodes of this. Could this have caused my stroke back in May? My Doctor says maybe. The doctor has now put me on Xarelto and I am seeing a heart rythum specialist this week. My questions are:
- How safe is Xarelto? Risk of bleeding?
- I tend to have a constant kind of shortness of breath odd feeling. Even when I don't have the AFIB episode. Is this from AFIB? Or would you think it's more anxiety driven? Do AFIB symptoms only come when I'm experiencing an episode?
- Before my stroke my BP used to be around 125/80 or so. After my stroke it ranges from 100/68 to 115/75. Are my readings normal? Could the aspirin that I have been taking caused a slow bleed inside? If that were the case would I notice any other things that would prove that to be true?
- When I was taking aspirin my gums would bleed when I brush my teeth. And that continues on Xarelto. Is this normal?
- I guess the odd thing for me is.. Before my stroke I had none of these symptoms or issues ever.
I appreciate your insight on some of these issues.
As per ROCKET trial the bleeding rate is 3.6 major bleeds for 100 patient years
Afib is a very common cause of stroke.
If you have intermittent afib you need to be on a drug which will maintain your sinus rhythm.
Afib symptoms may come in between episodes as well because short episodes of afib may be occurring without you realising that they have actually occured. Shortness of breath could be due to other factors as well and you need to undergo a 2d echo and a tmt if echo is normal to rule out other causes of shortness of breath.
Yes you can bleed gradually from aspirin or xarelto. Intestinal blood loss can be detected by a stool occult blood test. But you already have a visible bleed in the form of gum bleed and you should request your physician to reduce the dose of xarelto if possible. I am not aware of the dose that you are taking. As far as bp fall is concerned were you started on any medications to control heart rhythm?
Dr Vivek Mahajan
Patient replied :
- My cardiologist didn't want to put me on a beta blocker or anything because I have a pulse of 55 - 60 beats per minute. Sometimes it's higher. And my blood pressure is on the lower side. Would you disagree? My AFIB happens every now and then and normally lasts for a short period of time.
- I had an echo when I was admitted to the hospital in May for my stroke and a stress test at the end of June where I believe they did an echo during before and after that test. Would you recommend I have another one? Whats a TMT?
- I was taking Xarelto but today my Doctor changed me to Pradaxa. Is this medication a good one?
- I am seeing an electrophysiologist tomorrow.
- My shortness of breath happens every now and then. Hard to tell if it's from AFIB or just plain old anxiety.
- The only reason I can think that Blood pressure is normal to low is that I changed my diet and lost weight. It's normally around 115/70 and sometimes drops at night when I'm relaxing to maybe 98-100 / 65 - 70. Sometimes I wonder how accurate the machine is. My doctor did confirm it works well.
- They also have me wearing a 30 day event monitor. I know one event confirmed AFIB. But I have heard nothing about other events. I think it records and transmits to a company all the time.
| Hello |
From your event recorder data you have just one episode if afib and more episodes of shortness of breath? That means the shortness of breath may be unrelated. If your echo and stress test are normal then there is probably no serious cardiac issue. TMT is same as stress test. Pradexa is a good drug for non valvular afib similar to xarelto. If your shortness of breath appeared after the first echo then another echo maybe done. However if shortness of breath predates the echo then you dont need another echo.
at heart rate of 55 to 60 starting metoprolol wouldn't be proper. If you have intermittent afib you coukd ask your electrophysiologist for AF ABLATION. It would take care of the problem permanently with a success rate of 70 percent approximately
Dr Vivek Mahajan
Patient replied :
Thank you for your answer. Right now I have been wearing an external heart monitor. They picked up 6 seconds of a racing heart beat that they thought was AFIB. But the elctrophysiologist said it needed to be 30 seconds or more to warrant putting me on a blood thinner. So now they have put me back on Aspirin. Next week I am having a loop recorder installed under the skin. This will be a longer term monitor. Would you agree with this course of action? Ever since my stroke I have had odd feelings, palpatations, odd fluttering feeling, dizziness, lighthead, unbalanced walk, tingling. I still have shortness of breath. But it's just slight though. Not sure if it's just from stress or anxiety. Since my stroke I have been to the ER a few times just worried about the way I feel. They have never found anything. I mentioned to my doctor doing another Echo but he thought at this time I didn't need that. I currently take Lexapro 10 mg daily and .5 Xanax until the Lexapro gets into my blood stream. Would you agree with this as well? It's just very frustrating not knowing what caused my stroke. I have totally changed my lifestyle and eat healthy and try to excersise. I do not drink alchohol anymore. About five months before my stroke I was drinking around 6 to 10 drinks 5 nights a week. I was having marriage problems and stressed at work. Could this have caused a stroke? Some doctors have told me no and others have told me yes. And lately my BP has been 100/70, 98/65, 115/70.. Are these normal? I have been getting dizzy sometimes when I sstand up from laying or sitting to long. My BP seems to drop at night..is this normal? And is your BP and pulse lower when at rest?
You already have a documented 1 minute long episode of af where your heart rate shot to 150 per minute. You mentioned that in the first mail. Given this history of atrial fibrillation it becomes the no 1 suspect for having caused the stroke. Excessive alcohol intake can cause atrial fibrillation and stroke. So though no one can say with 100 percent surety still alcohol and consequential atrial fibrillation may have been responsible for the stroke. I wouldn't agree with stepping down your anticoagulation to aspirin given the documented af episode and history of stroke. The symptoms you are describing are of postural hypotension. You bp is low.
Dr Vivek Mahajan